Sometimes a patient presents with a range of neurological symptoms that would make even the most clinically capable osteopath shudder and return to the books (or Google!). However, as well as considering pathological aetiologies, it is wise to be aware of the following issues should your patient also be withdrawing from or reducing their medication:
The group of antidepressants know as Selective Serotonin Reuptake Inhibitors (SSRIs) are known to be an effective option for people suffering with depressive symptoms, and a range of other indications. However, withdrawal or reduction of dosage can in some circumstances lead to a disturbing secondary condition known as SSRI Discontinuation Syndrome.
“dizziness, light-headedness, vertigo or feeling faint; shock-like sensations or paresthesia; anxiety; diarrhoea; fatigue; gait instability; headache; insomnia; irritability; nausea or emesis; tremor; and visual disturbance”
Early studies of case reports that suggested a wide range of symptoms attributable to withdrawal were followed up with a number of controlled studies, and many showed that paroxetine is most likely to cause SSRI discontinuation syndrome of all the SSRI varieties.
“double-blind placebo controlled trials demonstrate statistically and clinically significant indications of difficulties with the discontinuing of SSRIs”
Unusual Symptoms, Unknown pathology…
As you can see above, the symptoms of this condition are many and varied. However, to date there is no evidence to suggest that the length of SSRI treatment is associated with the development of more symptoms or with the severity of the the symptoms.
Moreover, many aspects of the neurobiology of the SSRI discontinuation syndrome remain unresolved, and so a 2013 paper discusses the underlying pathophysiology of the SSRI discontinuation syndrome to better understand this condition.
Obviously if there is a suspicion that your patient may be suffering with this, referral to their GP would be most prudent. Osteopaths’ awareness of some of the more unusual symptoms of this syndrome, such as dizziness and shock-like sensations, should prevent the unnecessary medical investigations described in some cases. In the mean time, the studies suggest the following advice:
“The best route of action for cessation of SSRI treatment is to taper down the dose of the medication rather than abrupt termination, as tapering is likely to decrease the possibility of the occurrence of discontinuation symptoms”
1. Michelson, D.; Fava, M.; Amsterdam, J. et al. (April 2000). “Interruption of selective serotonin reuptake inhibitor treatment. Double-blind, placebo-controlled trial“. Br J Psychiatry 176 (4): 363–8. doi:10.1192/bjp.176.4.363. PMID 10827885.
2. Renoir, T. Selective serotonin reuptake inhibitor antidepressant treatment discontinuation syndrome: a review of the clinical evidence and the possible mechanisms involved. Front. Pharmacol. 4, 45 (2013).
3. Black, K., Chb, M. B., Shea, C., Dursun, S. & Kutcher, S. reuptake inhibitor discontinuation. (2000).
5. Wikipedia contributors, “SSRI discontinuation syndrome” Wikipedia, The Free Encyclopedia,
6. ‘Antidepressants’ image by DMedina @ Morguefile.com